Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

April 18, 2021Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Apr 18, 2021, 8:35 PM EDT for Volusia County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2021, 8:35 PM EDT (00:35 UTC)
Expired
Apr 18, 2021, 9:00 PM EDT
In force
25 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 107 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 0.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS82 KMLB 190035
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
835 PM EDT Sun Apr 18 2021
 
FLZ041-141-190100-
Coastal Volusia FL-Inland Volusia FL-
835 PM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 900
PM EDT...

At 833 PM EDT, Doppler radar was tracking strong thunderstorms near 
Osteen and Deltona, moving northeast at 30 mph.

Wind gusts to around 40 mph will be possible with these storms.

Locations impacted include...
Deltona, Lake Helen, Spruce Creek and Port Orange. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2924 8098 2881 8106 2883 8111 2882 8113
      2884 8129 2911 8133
TIME...MOT...LOC 0033Z 187DEG 28KT 2887 8118 

$$

Cristaldi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Apr 18, 3:55 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 18, 3:55 PM EDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
355 PM EDT Sun Apr 18 2021

.DISCUSSION...

...HEAVY RAINFALL AND STRONG STORMS EXPECTED TO IMPACT EAST
CENTRAL FLORIDA THROUGH MID WEEK...

Rest of Afternoon-Mon...A frontal boundary which was analyzed
over northern FL this morning/early afternoon is forecast to
slightly push south towards the Orange/Cape line tonight. As we
sit on the warm sector in a SW flow and PWAT values of an inch and
a half with dew points in the mid60-near 70 this afternoon, we
expect another round of showers and thunderstorms to develop from
Osceola/Lake counties to the northeast. These will be moving to
the northeast and reach the coastal counties from Brevard to
Volusia and the Atlantic waters. Strong to nearly severe gusty
winds and small to isolated large hail remains possible with these
storms. This round, reaching the Atlantic, could end later this
evening.

Then short term models show another round of a line of storms
reaching the west coast around midnight and pushing east overnight.
This will originate from the convection currently over the
eastern gulf and it will bring heavy rain for most of the
forecast area through Mon afternoon. So the start of the work
week will be a messy one, as these storms will have the potential
to generate heavy rain and thunderstorms causing localized
flooding and strong gusty winds.

Tuesday-Wednesday...Early to mid week trends are holding steady,
as the frontal boundary dominating the local pattern dances over
the FL peninsula. Late Monday night, the boundary will drop
towards south FL, sending PoPs of 70-80% across the southern Space
and Treasure Coasts overnight. The upper level support for strong
to severe storms through the day exits over the Atlantic waters
in the late evening hours, which may curb the potential for thunder
towards midnight and through the early morning hours. The boundary
then switches gears into reverse, trekking back northward on
Tuesday, leading to the third consecutive day of PW values above
1.8-2.0" pumping across the Gulf of Mexico. These values are the
90th percentile for mid April, and close to daily maxima for the
period of record. Needless to say, the threat for widespread heavy
rain looks to be probable through mid week, especially on
Tuesday, however, antecedent soil conditions suggest that the
flood threat will remain marginal, largely dependent on rain
totals over the next 48 hours. For now, do not anticipate the need
for a Flood Watch, however, urban flooding could prompt the need
for flood warnings, especially in training thunderstorms.

Axis of broad mid-level trough crosses FL by late Wednesday, forcing
surface front to drop south of the CWA by late in the day. Moisture
axis gradually lessens, but still enough moisture convergence and
lift for high POPs across the southern CWA (50-70%), with shower
coverage lowering/ending across the north during the day (20-40
percent).

Temperatures Tuesday fall to the low to mid 70s in the afternoon
across the north and reach the mid 80s over the southern Treasure
Coast following the movement of the boundary. Temps even out on
Wednesday, reaching the low 80s areawide on Wednesday. Lows in the
low to mid 60s.

Modified Extended Discussion:

Thursday-Friday...Zonal, unperturbed flow returns aloft with post-
frontal surface high pressure well to the north ensuring a couple
dry and relatively cool days/nights. Max temps ranging from lower
70s north to near 80 far south Thursday, and upper 70s/near 80 CWA-
wide Friday. Thursday and Friday morning mins in the 50s, except 60-
65 along the coast south of the Cape.

Longer range guidance suggests another mid-level trough approaches
next weekend, with surface front and possible weak gulf low crossing
the peninsula. This pattern would return rain chances and warmer
temps starting Saturday.

&&

.AVIATION...
Convective activity took a pause early this afternoon but it
should restart after 20z and impact KISM and KMLB northward. A
few rounds of SHRA/TSRA with gusty winds are possible to impacts
this afternoon, causing brief MVFR/IFR conditions. Then after
midnight, another more widespread round of showers and storms will
move in from the west and affect most of the terminals through Mon
afternoon. These could reduce visibilities and cigs to IFR in
pockets of heavy rain and produce strong gusty winds.

&&

.MARINE...
Tonight-Mon...Conditions across the local Atlantic waters will
appear to be good for boating but as storms developing over east
central FL move onshore, locally strong winds and higher seas
will quickly change marine conditions. Outside any storm activity,
winds will be variable up to 15 kt tonight and becoming SW
towards Mon morning. Then a shift from the NW is forecast to start
in the late afternoon from Volusia waters southward. Seas will be
2-3 ft outside any storm.

Tuesday-Thursday...Prolonged period of daily scattered to numerous
showers and strong thunderstorms will last through Wednesday,
with the front finally pushing south of the area by Wednesday
evening. Southeast winds 10-15 knots will veer NW on Wednesday as
the front begins the southward shift, becoming NW to N by early
Thursday and increasing over 15 knots. Seas Tue- Wed of 2-4 ft,
increasing seas 4- 5 ft nearshore and up to 6 ft in the offshore
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  65  76  63  77 /  80  80  60  80
MCO  68  79  66  79 /  80  80  70  80
MLB  68  82  67  82 /  80  80  70  80
VRB  69  85  66  84 /  50  80  70  80
LEE  67  75  65  76 /  80  80  60  80
SFB  67  77  65  78 /  80  80  70  80
ORL  70  79  67  80 /  80  80  70  80
FPR  67  86  67  85 /  40  80  70  70

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Smith/Leahy/Haley
Hazardous weather outlook, Apr 18, 7:00 PM EDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
700 PM EDT Sun Apr 18 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-191100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
700 PM EDT Sun Apr 18 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

.THUNDERSTORM IMPACT...
Coverage and intensity of showers and thunderstorms is expected to
increase across the northern half of east central Florida overnight.
The main areas for storm development through this evening will be
along and northwest of Interstate 4, with activity spreading farther
south into Osceola and Brevard Counties late tonight. Any stronger
storms may produce frequent cloud to ground lightning, wind gusts
above 40 mph, small hail and torrential downpours.

.FLOOD IMPACT...
Accumulation of rainfall from successive rounds of precipitation
will lead to standing water in low spots and along roadways mainly
north of Kissimmee and metro Orlando. These low spots will create
possible driving hazards, as rain amounts of 1 to 2 inches will
be possible locally by this evening.

.MARINE THUNDERSTORM GUST IMPACT...
Locally gusty winds from storms may affect larger inland lakes and
north of Lake Kissimmee and Cocoa Beach before pushing offshore the
Volusia and Brevard coasts. Any storms will be capable of producing
briefly strong winds, and occasional to frequent lightning strikes.

.RIP CURRENT IMPACT...
A moderate risk of rip currents continues at the beaches of east
central Florida.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
High coverage of showers and storms will continue across the
northern counties, then spread southward across all of east central
Florida through Monday and Tuesday. A stalled surface front will
provide the focus for several rounds of potentially heavy rainfall
and minor flooding of streets and poorly drained low lying areas.
Rainfall amounts may total 3 to 4 inches, or a little higher in some
areas.

A Moderate Risk of rip currents will continue at area beaches early
this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed tonight.

Cristaldi

In the hours before

Special weather statement, Apr 18, 7:13 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
713 PM EDT Sun Apr 18 2021

FLZ041-141-190000-
Coastal Volusia FL-Inland Volusia FL-
713 PM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 800
PM EDT...

At 710 PM EDT, Doppler radar was tracking strong thunderstorms over
and northeast of DeLand, moving east at 35 mph.

Wind gusts of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Daytona Beach, Port Orange, DeLand, New Smyrna Beach and South
Daytona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near any nearby lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 2909 8090 2899 8082 2896 8137 2898 8135
      2899 8137 2903 8140 2913 8142 2928 8099
TIME...MOT...LOC 2310Z 252DEG 31KT 2905 8133

Cristaldi
Special weather statement, Apr 18, 7:57 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
757 PM EDT Sun Apr 18 2021

FLZ041-044-141-190100-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
757 PM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
NORTHERN VOLUSIA COUNTIES UNTIL 900 PM EDT...

At 754 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fruitland Park to near Salt Springs to near
Pittman. Movement was east-northeast at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Astorm Lake George, Pierson, Ormond-By-the-Sea, Ormond Beach, Daytona Beach,
Ormond Beach and Holly Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8107 2924 8098 2897 8166 2905 8166
      2906 8164 2928 8164 2932 8168 2938 8145
      2940 8142 2926 8142 2927 8115 2941 8116
      2943 8111
TIME...MOT...LOC 2354Z 238DEG 37KT 2946 8166 2929 8176 2902 8173

Cristaldi
Special weather statement, Apr 18, 8:13 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
813 PM EDT Sun Apr 18 2021

FLZ041-044>046-144-190115-
Northern Lake County FL-Orange FL-Seminole FL-Inland Volusia FL-
Southern Lake County FL-
813 PM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE, NORTHWEST ORANGE,
NORTHWEST SEMINOLE, AND CENTRAL VOLUSIA COUNTIES UNTIL 915 PM EDT...

At 811 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emeralda to near Groveland. Movement was
east-northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Leesburg, Eustis, Lake Apopka, Apopka, Zellwood and Plymouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8194 2896 8166 2897 8166 2910 8133
      2875 8128 2862 8169 2861 8196
TIME...MOT...LOC 0011Z 245DEG 25KT 2891 8181 2860 8182

Cristaldi
Special weather statement, Apr 18, 8:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
835 PM EDT Sun Apr 18 2021

FLZ041-141-190100-
Coastal Volusia FL-Inland Volusia FL-
835 PM EDT Sun Apr 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 900
PM EDT...

At 833 PM EDT, Doppler radar was tracking strong thunderstorms near
Osteen and Deltona, moving northeast at 30 mph.

Wind gusts to around 40 mph will be possible with these storms.

Locations impacted include...
Deltona, Lake Helen, Spruce Creek and Port Orange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2924 8098 2881 8106 2883 8111 2882 8113
      2884 8129 2911 8133
TIME...MOT...LOC 0033Z 187DEG 28KT 2887 8118

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:13 PM EDTSpecial Weather StatementMLBLake62 min
Apr 18, 9:00 PM EDTSpecial Weather StatementMLBVolusia45 min
Apr 18, 9:06 PM EDTSpecial Marine WarningMLB54 min
Apr 19, 12:20 AM EDTSpecial Marine WarningMLB40 min
Apr 19, 3:28 AM EDTSpecial Weather StatementMLBBrevard32 min
Apr 19, 3:53 AM EDTSpecial Weather StatementMLBBrevard37 min
Apr 19, 3:56 AM EDTSpecial Marine WarningMLB64 min
Apr 19, 5:59 AM EDTSpecial Weather StatementMLBOkeechobee31 min
Apr 19, 6:25 AM EDTAreal Flood AdvisoryMLBOsceola95 min
Apr 19, 6:38 AM EDTSpecial Weather StatementMLBIndian River52 min
Apr 19, 7:24 AM EDTSpecial Weather StatementMLBIndian River51 min
Apr 19, 7:39 AM EDTSpecial Marine WarningMLB30 min
Apr 19, 8:25 AM EDTSpecial Weather StatementMLBIndian River50 min
Apr 19, 8:28 AM EDTSpecial Marine WarningMLB29 min
Apr 19, 9:23 AM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie52 min
Apr 19, 9:25 AM EDTSpecial Marine WarningMLB65 min
Apr 19, 10:03 AM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie42 min
Apr 19, 10:08 AM EDTSpecial Marine WarningMLB52 min
Apr 19, 10:41 AM EDTSpecial Weather StatementMLBOkeechobee, Saint Lucie49 min
Apr 19, 11:28 AM EDTSpecial Weather StatementMLBMartin, Saint Lucie62 min
Apr 19, 12:25 PM EDTSpecial Weather StatementMLBMartin50 min
Apr 19, 12:29 PM EDTSpecial Marine WarningMLB61 min
Apr 19, 1:06 PM EDTSpecial Weather StatementMLBMartin, Okeechobee, Saint Lucie54 min
Apr 19, 3:59 PM EDTSpecial Weather StatementMLBOkeechobee46 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.